MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION HK GD MOTION ISRT 13MM SZ 2-3 RT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LEGION HK GD MOTION ISRT 13MM SZ 2-3 RT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71423344
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Infiltration into Tissue (1931); Pain (1994); Synovitis (2094); Inadequate Osseointegration (2646); Joint Laxity (4526)
Date of Event 03/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after a second-revision tka had been performed on (b)(6) 2019, patient experienced synovitis.This adverse event was addressed by conducting a revision surgery on (b)(6) 2022, during which, the insert and coupling module were exchanged.A synovectomy on the right knee was performed as well.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Results of investigation: the devices were not returned for evaluation; therefore, a device analysis could not be performed.However, the clinical/medical investigation concluded that the reported instability, which required an upsized, thicker insert (from a 13mm to tan 18mm), may have resulted from joint/ligament laxity and would have contributed to the synovitis.The (b)(6) 2022 operative note (3rd revision) diagnosis revealed polyethylene abrasion and massive synovialitis.It was also noted that the ¿inadvertent subtotal detachment of the patellar ligament occurs¿the cause is deep undercutting of the tibial tubercle¿ during the 2019 (2nd) revision; this may have increased the risks.The length of time between x-ray findings and the 3rd revision (approximately 11 months later) would have contributed to the severity of the patient symptoms, intraoperative findings, component deformation and degree of tissue involvement.The patient¿s activity level and date of symptom onset is unknown.Additionally, the radiological finding of ¿constant whitening hems (swelling seams) between palacos and bone in the proximal tibia¿ is suspicious for an altered bone/cement interface which could potentially allow micro-motion, as well.The patient impact is determined to be the ¿painful dysfunction¿.With ¿instability¿, insert and coupling module revision with synovectomy (with evidence of abbreviated material), adhesion lysis, suspicious radiological findings, intraoperative polyethylene re-insertion after mechanism stuck, and reported surgical outcome of ¿slight overextension¿.An anticipated transient post-surgical restorative phase would be anticipated.Further patient impact cannot be determined.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed that low-grade synovitis has been identified as a possible adverse effect.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.According with the material specifications for the femoral assembly, offset coupler, bolt and sleeve, the quality and manufacture of these implant materials shall be controlled and can be considered surgical grade.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION HK GD MOTION ISRT 13MM SZ 2-3 RT
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19862407
Report Number1020279-2024-01470
Device Sequence Number8150463
Product Code KRO
UDI-Device Identifier00885556108741
UDI-Public00885556108741
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K081111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/28/2023
Device Catalogue Number71423344
Device Lot Number13KM22876
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2024
Supplement Date Received by Manufacturer10/01/2024
Initial Report FDA Received Date07/30/2024
Supplement Report FDA Received Date10/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/30/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71421364 / LOT: 18AM03534; PN: 71421386 / LOT: 17ATM0034C; PN: 71421903 / LOT: 18DBP0019; PN: 71424202 / LOT: 17KSM0447D; PN: 71424206 / LOT: 12GSM0270D; PN: 71424223 / LOT: 18ASM0047A; PN: 71424223 / LOT: 18ESM0546
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale